Boots WebMD Partners in Health
Return To Boots

Osteoporosis health centre

This article is from the WebMD News Archive

Osteoporosis drugs not linked to an increased risk of stomach cancers

A new study has shown there is no link between gastrointestinal cancers (cancer of the stomach, bowel, or gullet) and the bisphosphonate drugs used to treat osteoporosis and other conditions that cause brittle bones.
By David McNamee

BMJ Group News

What do we know already?

69x75_microscope_1.jpg

Previous studies had found mixed results about the relationship between bisphosphonates and gastrointestinal cancers. Doctors first became concerned when a 2009 study found 23 people who took a bisphosphonate drug called alendronate for osteoporosis developed oesophageal cancer ( cancer of the gullet) over a 13-year period.

Another study, however, showed people who took bisphosphonates had a reduced risk of oesophageal cancer, and an increased risk of stomach cancer. The results of a subsequent study found the opposite and other studies either found no relationship between these cancers and bisphosphonates, or even that bisphosphonates actually protect against gastrointestinal cancers. So it’s an extremely mixed, confusing picture.

What does the new study say?

This study examined 39,141 people with bowel cancer, 10,499 people with oesophageal cancer, and 6,312 people with stomach cancer. Overall, the researchers found that the use of bisphosphonates was not associated with any of these cancers. There was an increased risk of stomach cancer in people who took alendronate in one of the two study groups, but as these results did not occur in the second group, the researchers think that this finding was down to chance.

How reliable is the research?

This was a very large, good-quality study. Previous studies had been limited in the number of people with cancer they had included, and had only examined data up to 2008. This study looked at people’s medical records from 1,303 general practices in the UK, between 1997 and 2011. The researchers also adjusted their findings to take into account whether the patients smoked, their ethnicity, whether they had other health problems, and their use of other medicines.

What does this mean for me?

This study found no significant link between cancer risk and bisphosphonates. But if you have osteoporosis or another disease which requires you to take bisphosphonate drugs, and you are concerned about side effects, then you should speak to your doctor.

Published on January 18, 2013

Women's health newsletter

Health news, features and tools for your life.
Sign Up

WebMD Video: Now Playing

Fitness

Exercise after 60

Staying active as you age is crucial to staying healthy. Learn what exercises may work for you.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
womans toned abdomen
A workout for a toned tummy
79x79_less_is_more_with_exercise.jpg
Which exercises are safe?
hand extinguishing cigarette
13 best tips to stop smoking
Immune-boosting foods
The role of diet
79x79_not_good_for_you.jpg
18 secrets men want you to know
boy looking at broccoli
Quick tips for feeding picky eaters
hamburger and fries
A guide for beginners
salmon dinner
A diet to boost your mood & energy
polka dot dress on hangar
Lose weight without dieting